Custom Search

News

Monday 01 November 2004

Fatal intra-alveolar hemorrhage after rituximab in a patient with non-Hodgkin lymphoma.

By: Alexandrescu DT, Dutcher JP, O'Boyle K, Albulak M, Oiseth S, Wiernik PH.

Leuk Lymphoma 2004 Nov;45(11):2321-5

A 65-year-old male developed progressive dry cough and digital clubbing after starting rituximab-CHOP chemotherapy for non-Hodgkin lymphoma. A lung biopsy showed loose non-necrotic granulomas in a background of mild fibrosis and rare eosinophils, compatible with a drug-induced hypersensitivity pneumonia. Associated manifestations of this hypersensitivity reaction were a high eosinophil count, elevated serum levels of immunoglobulin E, and a skin rash consistent with pigmented purpuric dermatitis (Schamberg disease). Corticosteroids were marginally efficacious in treating this reaction. Few similar reactions have since been described, 2 of them ultimately fatal, but none was associated with pulmonary hemorrhage. A 2.5:1 ratio between the interstitial alveolar T4/T8 lymphocytes in our case is similar to the findings in methotrexate-induced pneumonitis and farmer lung disease. This report documents the serologic and immunohistologic findings associated with a pulmonary interstitial reaction to rituximab. A review of the pertinent literature is provided. The possible pathogenetic mechanisms, including the role of cytokines, cytotoxic T-lymphocytes and CD 20 positive T-cells in relation to the administration of rituximab are discussed.

Use of this site is subject to the following terms of use